A new overdose reversal drug is arming first responders with a more powerful tool for fentanyl overdoses.
Zimhi—an FDA-approved high-dose naloxone injection—was recently released for the treatment of fentanyl overdoses. It delivers a higher, intramuscular immediate dose of naloxone, a higher dose than Narcan.
Narcan, the common brand name of naloxone, an opioid antagonist, has saved lives by reversing the effects of an opioid overdose in spray form. But even Narcan is no match for fentanyl, in some cases. A stronger antidote was needed.
US WorldMeds, a pharmaceutical company, announced the release of Zimhi in a press release, and highlighted a specific event: Clinical counselor Charles Pemberton regularly carried a trauma bag in his truck which contained naloxone. When Pemberton saw a driver passed out at a fast-food restaurant drive-thru in front of him, he administered two doses of naloxone, and probably saved that person’s life.
“At that moment, all my training kicked in,” Pemberton said. “It wasn’t until later that I felt relief that I had naloxone on hand.”
Pemberton added that substance abuse issues tend to come up during the holidays. “Make sure to ask questions and listen, but don’t lecture,” Pemberton said.
The National Institute on Drug Abuse reports that opioid overdose deaths continue to rise annually—primarily with fentanyl. Over 107,000 people in the United States died from a drug overdose in 2021, usually involving opioids. The DEA reports more overdoses are happening as criminals mass-produce fake pills containing fentanyl that mimic other pills.
Adamis Pharmaceuticals Corporation developed Zimhi. It can be used on the fly—rapidly pulling off the cap and inserting the needle into the thigh.
“Naloxone is an opioid antagonist that is used to temporarily reverse the effects of an opioid overdose, namely slowed or stopped breathing,” the U.S. Surgeon General Jerome Adams said. “Expanding the awareness and availability of this medication is a key part of the public health response to the opioid epidemic. Naloxone is a safe antidote to a suspected overdose and, when given in time, can save a life.”
WJXT News4JAX reports that Zimhi was released because Narcan wasn’t enough to revive people in some cases because opioid overdoses are becoming more challenging.
Narcan is a 4 mg nasal spray, and patients are only getting about 2 mg. But Zimhi delivers 5 milligrams of naloxone intramuscularly, and as soon as it’s injected, they receive the full 5 mg immediately.
“Fentanyl, over the past year, they’ve come up with different strands of it to where it’s almost 100 times stronger than what the fentanyl was a year ago,” said Chris Chodkowski, a trauma therapist.
“Even the regular people that just smoke marijuana, if they’re getting it off the street, we’re seeing it laced with fentanyl here in Palm Beach County,” Chodkowski said.
Putnam County Sheriff Gator DeLoach mentioned an incident involving a child exposed to fentanyl by touch.
“It’s only been within the last few weeks that we had an infant that was exposed to a large dose of fentanyl that we believed was an incidental touch contact from the mother,” DeLoach said. “As a result, our deputies got on the scene, and they had to deliver multiple doses of Narcan.”
The FDA-approved drug arms first responders, caregivers, and community members with a stronger naloxone option in the fentanyl crisis.
Adamis Pharmaceuticals Corporation announced on October 18, 2021 that the U.S. Food and Drug Administration (FDA) approved Zimhi for use in the treatment of opioid overdose. Dr. Jeffrey Galinkin, an anesthesiologist, and former member of the FDA Advisory Committee for Anesthetics, Analgesics and Addiction Products, stated, “I am pleased to see this much needed high dose naloxone product will become part of the treatment tool kit as a countermeasure to the continued surge in fentanyl related deaths. The higher intramuscular doses of naloxone in ZIMHI should result in more rapid and higher levels of naloxone in the systemic circulation, which in turn, should result in more successful resuscitations.”